Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 21, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 13, 2014, 1:49 AM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2014, 1:49 AM MDT (07:49 UTC)
- Expired
- Jun 13, 2014, 2:30 AM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 37 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
822
WUUS55 KTFX 130749
SVRTFX
MTC013-049-130830-
/O.NEW.KTFX.SV.W.0021.140613T0749Z-140613T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
149 AM MDT FRI JUN 13 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CASCADE COUNTY IN CENTRAL MONTANA...
CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 230 AM MDT
* AT 146 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF WOLF CREEK...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CASCADE AROUND 215 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4750 11146 4720 11128 4697 11230 4719 11247
TIME...MOT...LOC 0749Z 246DEG 44KT 4713 11211
HAIL...1.00IN
WIND...60MPH
$$
MLV2 follow-up statements
397
WWUS55 KTFX 130810
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
210 AM MDT FRI JUN 13 2014
MTC013-049-130830-
/O.CON.KTFX.SV.W.0021.000000T0000Z-140613T0830Z/
CASCADE MT-LEWIS AND CLARK MT-
210 AM MDT FRI JUN 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LEWIS AND CLARK AND WESTERN CASCADE COUNTIES UNTIL 230 AM MDT...
AT 210 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF CASCADE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CASCADE AROUND 220 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4750 11146 4720 11128 4703 11199 4730 11216
TIME...MOT...LOC 0811Z 246DEG 39KT 4721 11181
HAIL...1.00IN
WIND...60MPH
$$
MLV869 WWUS55 KTFX 130822 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 222 AM MDT FRI JUN 13 2014 MTC013-049-130832- /O.EXP.KTFX.SV.W.0021.000000T0000Z-140613T0830Z/ CASCADE MT-LEWIS AND CLARK MT- 222 AM MDT FRI JUN 13 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEWIS AND CLARK AND WESTERN CASCADE COUNTIES WILL EXPIRE AT 230 AM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4750 11146 4720 11128 4703 11199 4730 11216 TIME...MOT...LOC 0822Z 246DEG 39KT 4725 11165 $$ MLV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:45 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 12, 10:45 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1045 PM MDT Thu Jun 12 2014 UPDATED AVIATION DISCUSSION .UPDATE... Some minor changes to the forecast tonight. Mostly just raising POP along the northern Rockies to reflect current radar imagery. Showers and thunderstorms should continue to move to the north through the night and may even continue into the morning. Overall a showery pattern is expected with convective activity returning Friday afternoon. && .AVIATION... UPDATED 0500Z. Showers and thunderstorms will continue to track NE across western portions of N-central MT throughout tonight. Some storms will bring local/short duration MVFR conditions and mtn obscuration with small hail/strong wind gusts possible with strongest cells. Showers/T-storms will continue late into the night near the KHLN-KGTF-KHVR-KCTB terminals as an upper level trough of low pressure moves into the Northern Rockies and an associated surface trough moves across central MT. Surface winds from the east to southeast will shift to west and northwest Friday morning behind the surface trough with a period of gusty winds likely and scattered to numerous showers redeveloping over much of the area Friday afternoon. Hoenisch && .PREV DISCUSSION... /ISSUED 600 PM MDT Thu Jun 12 2014/ Tonight through Saturday...Upper ridge axis moves to eastern Montana this evening in response to a strong upper trof moving into the Pacific Northwest. This sets up increasing diffluent Southwest flow aloft that will bring moisture and instability to southwest Montana. Thunderstorms will develop late this afternoon over the southwest and then move north and east. The best dynamics for the strongest storms is likely west of Interstate 15. CAPE values of 700-1200 J/kg are forecast for this area along with better than 50 knots of bulk shear. It also appears storms will likely develop between 00z and 03z. As the upper trof continues to push further east overnight, areas of rain and isolated thunderstorms will likely persist, By Friday, the area will be under the influence of the trof with scattered showers and thunderstorms continuing throughout the day and evening. Back circulation from the upper trof as it moves east on Saturday will continue to provide moisture and instability in the form of scattered showers and thunderstorms. Temperatures will remain below seasonal averages with Saturday's readings some 10 to 12 degrees below seasonal averages. Saturday night through Thursday...An interesting divergence in model solutions for the long term as models continue to struggle with the progression of a low pressure disturbance transitioning from the Gulf of Alaska to the Pacific Northwest. GFS solution tries restart the progressive zonal flow and quickly propels the disturbance out of the area by Tuesday evening. The ECMWF and GEM both retrograde and deepen the low over the rocky mountains and allow for it to produce significantly more precipitation over the region through the bulk of the long term. There is some credence for the GFS solution as the ECMWF ensemble suite does also move the system out faster than the operation model, but still slower than the GFS. Have leaned towards the cooler and wetter solution of the ECMWF, however did reduce pops slightly below model solutions due to the lack of confidence. Regardless of the inconsistencies in the extreme long term, this weekend does look to be unsettled as all models continue to have diffluent flow and multiple impulses move across the area through Tuesday. Temperatures are expected to remain near or below seasonal averages through the extended. Suk && .PRELIMINARY POINT TEMPS/POPS... GTF 47 67 43 62 / 40 30 30 40 CTB 47 63 41 62 / 70 50 30 50 HLN 50 71 44 65 / 30 30 30 40 BZN 45 70 40 62 / 20 60 60 40 WEY 37 65 30 58 / 10 40 40 50 DLN 46 67 38 62 / 20 50 50 40 HVR 47 71 43 66 / 40 40 30 40 LWT 45 67 40 60 / 20 40 50 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, Jun 12, 11:17 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1117 PM MDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 1 SE FORT SHAW 47.50N 111.80W
06/12/2014 E1.75 INCH CASCADE MT TRAINED SPOTTER
NUMEROUS PENNY-SIZED HAIL AND ONE ESTIMATED GOLF BALL
SIZE HAIL STONE
&&
CZSpecial weather statement, Jun 12, 11:42 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1142 PM MDT THU JUN 12 2014 MTZ012-013-049-130630- CASCADE MT-CHOUTEAU MT-EASTERN TETON MT- 1142 PM MDT THU JUN 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN TETON...CENTRAL CHOUTEAU AND EXTREME NORTHERN CASCADE COUNTIES UNTIL 1230 AM MDT... AT 1139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTH OF BLACK EAGLE...OR 16 MILES NORTH OF GREAT FALLS...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... FLOWEREE... CARTER... FORT BENTON... LOMA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4814 11070 4783 11037 4763 11130 4777 11144 TIME...MOT...LOC 0542Z 243DEG 37KT 4775 11118 MLV
Special weather statement, Jun 12, 11:57 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1157 PM MDT THU JUN 12 2014
MTZ011-013-130645-
CHOUTEAU MT-HILL MT-
1157 PM MDT THU JUN 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES UNTIL 1245 AM MDT...
AT 1156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF BIG SANDY...MOVING NORTHEAST
AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
BIG SANDY...
ROCKY BOY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4829 10952 4829 10955 4808 10953 4787 11031
4815 11047 4846 10965
TIME...MOT...LOC 0557Z 243DEG 39KT 4803 11019
MLVSpecial weather statement, Jun 13, 12:43 AM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1243 AM MDT FRI JUN 13 2014 MTZ011-013-047-130745- BLAINE MT-CHOUTEAU MT-HILL MT- 1243 AM MDT FRI JUN 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN CHOUTEAU AND CENTRAL BLAINE COUNTIES UNTIL 145 AM MDT... AT 1241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES EAST OF BOX ELDER...OR 22 MILES EAST OF BIG SANDY...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... LLOYD... CHINOOK... ZURICH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4874 10909 4832 10872 4791 11023 4818 11049 TIME...MOT...LOC 0643Z 237DEG 35KT 4823 10962 MLV
Special weather statement, Jun 13, 1:18 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
118 AM MDT FRI JUN 13 2014
MTZ012-014-130815-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
118 AM MDT FRI JUN 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES UNTIL 215 AM MDT...
AT 117 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF LINCOLN...OR 21 MILES
NORTHWEST OF HELENA...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
CANYON CREEK...
WOLF CREEK...
CRAIG...
CASCADE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4732 11162 4701 11133 4700 11154 4692 11154
4691 11165 4688 11161 4682 11166 4656 11232
4665 11233 4665 11240 4669 11243 4670 11254
4682 11254 4683 11267
TIME...MOT...LOC 0718Z 234DEG 48KT 4674 11239
MLVSpecial weather statement, Jun 13, 1:45 AM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 145 AM MDT FRI JUN 13 2014 MTZ012-014-048-130830- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 145 AM MDT FRI JUN 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND WESTERN CASCADE COUNTIES UNTIL 230 AM MDT... AT 142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF WOLF CREEK...OR 26 MILES SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CRAIG... CASCADE... ULM... SUN PRAIRIE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4756 11149 4723 11123 4691 11240 4717 11262 TIME...MOT...LOC 0745Z 244DEG 47KT 4713 11215 MLV
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 10:12 PM MDT | Special Weather Statement | TFX | Cascade | 63 min |
| Jun 12, 10:55 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Jun 12, 11:02 PM MDT | Special Weather Statement | TFX | Chouteau | 58 min |
| Jun 12, 11:05 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 40 min |
| Jun 12, 11:42 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Jun 12, 11:57 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Jun 13, 12:43 AM MDT | Special Weather Statement | TFX | Blaine | 62 min |
| Jun 13, 1:18 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 57 min |
| Jun 13, 1:45 AM MDT | Special Weather Statement | TFX | Cascade, Lewis and Clark | 45 min |
| Jun 13, 2:16 AM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Jun 13, 2:33 AM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jun 13, 2:40 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 50 min |
| Jun 13, 3:10 AM MDT | Special Weather Statement | TFX | Chouteau | 50 min |
| Jun 13, 3:20 AM MDT | Special Weather Statement | TFX | Meagher | 40 min |
| Jun 13, 3:25 AM MDT | Special Weather Statement | TFX | Chouteau | 65 min |
| Jun 13, 7:21 AM MDT | Special Weather Statement | TFX | Meagher | 24 min |
| Jun 13, 11:51 AM MDT | Special Weather Statement | TFX | Broadwater | 39 min |
| Jun 13, 12:31 PM MDT | Special Weather Statement | TFX | Pondera | 44 min |
| Jun 13, 2:01 PM MDT | Special Weather Statement | TFX | Chouteau | 44 min |
| Jun 13, 2:41 PM MDT | Special Weather Statement | TFX | Chouteau | 49 min |
| Jun 13, 3:15 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 13, 3:58 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jun 13, 4:52 PM MDT | Special Weather Statement | TFX | Blaine | 53 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.